My son has been on his medications for the very first time for almost a year now. Last July he was 154 and today less than a year later he is 290. Does Invega have a weight gain side effect? He also takes Cogentin, Celexa, Thorazine. Very concerned for this rapid gain and his overall health. Would love your feedback. Thank you
Yes - I’ve read that invega has a moderate weight gain side effect - here are some graphs:
and read this earlier post about how you might control weight gain:
more reading - in depth / technical:
Thank you for the information. I am new to this site. I have found everything so helpful!!!
The sad truth is that most of the medicines have weight gain as a side effect. My son has been on most of them before settling on Clozapine which has worked the best for him thus far. He was about 185 when he started out and he is almost 6’ and now he is a 100 pounds heavier. He was at one point over 300lbs. I managed to get us both in a nearby gym, and because I go now he will go with me and he walks close to an hour on the treadmill. I try to not bring any junk food into the house but he still manages to get it sometimes anyway. Still, I think with the efforts at increased exercise and healthier food choices he is close to 280 now instead of 305 last year. His blood pressure is unbelievably excellent. He does have elevated cholesteral and is pre-diabetic but his heart and lungs are good in spite of his smoking (almost a pack a day)…I take him for a check up every 6 months. His psychiatrist once said to me, ‘do you want your son thin or sane?’ Hard way to put it but the truth is I would pick sane over thin every time. We just keep going to the gym, and eating as healthy as possible and enjoy mental health every day that we can.
Thank you for sharing. I might look into a gym for both of us. My son just moved into his own apartment and pasta is his go to meal, not the healthiest, but he can fix it himself. Also need to schedule a physical/blood warmup too.
Again, thanks for replying.
anytime! you are very welcomed!
You might look into e-cigarettes for your son. Much less cancer-causing agents are in them - and they’d be what I would use if I absolutely had to have nicotine in my body.
No, there’s still no evidence e-cigarettes are as harmful as smoking
Thanks- I prefer no nicotine myself-it’s an insidious habit, I have tried many times to approach the e-cigarette idea to him, and he is adamantly against it, but he went from 2-3 packs a day when he was very ill (and often homeless) to less than a pack now and since he has lived with me, so I count my blessings in that one regard. All of his psychiatrists have stated that schizophrenic patients on clozapine that smoke have to watch their nicotine levels and try to remain fairly steady as they become chemically intertwined with their clozapine levels…so at the very least he would have to gradually reduce his nicotine over time which is my ultimate goal for him…this article explains it pretty well…thanks again. http://www.understand-schizophrenia.com/clozapine-and-smoking.html
Yep, we choose our battles! My son’s weight has been similar. He gained a significant amount of weight when on Invega sustenna - that 100lbs up from 180, just like your guy. He lost some on Geodon, but when that stopped working for him, we had to switch to others that again caused weight gain. It seems after almost 6 months on clozaril that his weight may be reducing a bit as he seems less hungry now than he did at first.